Virginia, 2003

Flash Flood and Damaging Winds in Virginia, July 22, 2003

July 22, 2003 · NWS RNK · 3 events in 3 counties and zones

Thunderstorm winds downed trees in Blairs, and 4 inch diameter tree limbs in Rural Retreat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms on the afternoon of 22th produced flash flooding and damaging winds.Heavy thunderstorm rains flooded and closed Route 220, 1 mile north of Boonesmill.Thunderstorm winds downed trees in Blairs, and 4 inch diameter tree limbs in Rural Retreat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 22, 1:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT TUE JUL 22 2003

SHORT RANGE (TNT-THU NIGHT)...

MCS APPROACHING THE FA FROM THE TN AREA. QUESTION IS WHETHER TO GO
CAT POPS EARLY...ESPECIALLY IN THE WEST. THE MCS IN GENERAL HAS BEEN
WEAKENING...BUT THE LEADING EDGE HAS ACTUALLY STRENGTHENED IN THE
PAST HOUR.

POPS IS THE MAIN FORECAST DILEMMA FOR THIS PERIOD. LOOKING AT HIGH
LIKELY POPS MOST AREAS TONIGHT...ESPECIALLY IN THE SOUTH...CLOSER TO
INCOMING LIFT AND MCS.

SFC FNT MOVES THROUGH MOST OF FA...LATE TONIGHT..BUT HANGS UP AS
UPPER FLOW AMPLIFIES OVER THE ERN FA. COOL POOL ROTATES INTO THE FAR
WRN CWA TOMORROW...WHILE DEEPER MOISTURE POOLS IN THE FAR ERN CWA.
HAVE THE HIGHER POPS ON BOTH ENDS OF MY CWA...WITH A LOW CHANCE POP
IN THE MIDDLE. DEEPER MOISTURE BEGINS LIFTING NE WED NIGHT...SO
TAPER POPS OFF. KEEPING SLIGHT CHANCE THURSDAY...AS COLD POOL WILL
BE OVERHEAD. LACK OF DEEP MSTR AND LIFT LEAVES ME TO BELIEVE THAT
NOT ONLY ISOLATED TSRA TO DEVELOP...BUT POTENTIAL FOR A GOOD HAIL
THREAT EXISTS WITH 5H TEMPS FALLING TO -12 TO -14.

SHOULD BE DRY THURSDAY NIGHT WITH HIGH PRESSURE BUILDING IN...AND
FRONT WASHES OUT TO OUR EAST.

TEMPS TO REMAIN MILD TONIGHT. UPPED HIGHS TOMORROW SOME...AS THINK
SOME SUN AND WEAK DOWNSLOPE MAY SEND TEMPS HIGHER THAN CURRENT
FORECAST.

LONG RANGE (FRI-TUE)...

FRIDAY SHOULD BE DRY

TROF PULLS OUT TO THE NORTHEAST SATURDAY...BUT A MEAN TROF REMAINS
OVER THE EAST THROUGH THE EXTENDED PERIOD DESPITE HGHT RISES. NEXT
FRONT TO LAY DOWN THROUGH THE AREA MON-TUE TIME FRAME. COULD SEE
ENOUGH MOISTURE RETURN WITH REMNANTS OF MCS SUNDAY TO KEEP SLIGHT
CHANCE GOING OVER THE WRN HIGHER TERRAIN...ESPECIALLY SE WV.

MON-TUE WILL KEEP CHANCE POPS IN...HIGHER IN THE SOUTH TUESDAY AS
FRONT STALLS OVER SRN VA.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP
Hazardous weather outlook, Jul 22, 5:05 AM EST, 9 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 AM EDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED SHOWERS....AND PERHAPS A THUNDERSTORM...WILL AFFECT THE
REGION THIS MORNING. THEN BY LATER THIS AFTERNOON...MORE NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD OF A COLD FRONT AND
MOVE IN FROM THE WEST. OTHER STORMS MAY DEVELOP ALONG AND EAST OF
THE BLUE RIDGE THIS AFTERNOON AS WELL.  SOME OF THE STORMS LATE THIS
AFTERNOON AND INTO THIS EVENING COULD BE STRONG ACROSS THE ENTIRE
REGION...PRODUCING GUSTY WINDS AND SMALL HAIL...AS WELL AS LOCALLY
HEAVY RAINFALL.  AT THIS POINT...IT APPEARS THAT STORMS WILL NOT
REACH SEVERE LIMITS...ALTHOUGH ISOLATED WIND DAMAGE OR MINOR FLASH
FLOODING IS STILL A SMALL POSSIBILITY. THE NATIONAL WEATHER SERVICE
WILL BE MONITORING THIS POTENTIAL THREAT CAREFULLY...SINCE THE
FRONTAL SYSTEM APPROACHING FROM THE WEST IS QUITE STRONG FOR THIS
TIME OF YEAR. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR ANY NECESSARY UPDATES.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER GROUPS
SHOULD MONITOR WEATHER FORECASTS THROUGHOUT THE DAY IN CASE THERE
ARE UPDATES.

SK

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 22, 2:15 PM EST to 5:15 PM EST
Where
Franklin County, 1 mi N of Boones Mill
Reported by
EMERGENCY MANAGER
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Thunderstorm Wind, Wythe

When
July 22, 3:30 PM EST
Where
Wythe County, Rural Retreat
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.900, -81.267

Thunderstorm Wind, Pittsylvania

When
July 22, 4:50 PM EST
Where
Pittsylvania County, Blairs
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -79.383

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379371, 5379435, 5379372.